Indiana, 2025

Damaging Winds in Indiana, July 24, 2025

July 24, 2025 · NWS IWX · 3 events in 1 county or zone

Discrete thunderstorms from northeast Illinois and northwest Indiana congealed into a line of storms as it tracked east-northeast. Thunderstorm wind gusts and the outflow wind ahead of the line resulted in instances of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Discrete thunderstorms from northeast Illinois and northwest Indiana congealed into a line of storms as it tracked east-northeast. Thunderstorm wind gusts and the outflow wind ahead of the line resulted in instances of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 24, 1:30 PM EST, 4 hours 36 minutes earlier. Its key messages:

  • Dangerously hot this afternoon with widespread Heat Index values 100 to 105 degrees F. A Heat Advisory remains in effect until 8 PM EDT this evening.
  • Isolated to widely scattered showers and thunderstorms are possible late this afternoon through this evening. The strongest storms may produce locally damaging wind gusts as well as torrential rainfall which may contribute to localized flooding.
  • Thunderstorms are expected to increase in coverage overnight through Friday morning, with very heavy rainfall the primary threat.
  • Dangerous heat returns for Monday and Tuesday.
Area forecast discussion, Jul 24, 1:30 PM EST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
230 PM EDT Thu Jul 24 2025

.KEY MESSAGES...

- Dangerously hot this afternoon with widespread Heat Index
  values 100 to 105 degrees F. A Heat Advisory remains in effect
  until 8 PM EDT this evening.

- Isolated to widely scattered showers and thunderstorms are
  possible late this afternoon through this evening. The
  strongest storms may produce locally damaging wind gusts as
  well as torrential rainfall which may contribute to localized
  flooding.

- Thunderstorms are expected to increase in coverage overnight
  through Friday morning, with very heavy rainfall the primary
  threat.

- Dangerous heat returns for Monday and Tuesday.

&&

.DISCUSSION...
Issued at 102 PM EDT Thu Jul 24 2025

A very hot & humid afternoon across the region today w/ current
actual air temperatures (as of 1 PM EDT) in the 90s and surface
dew points in the middle to upper 70s contributing to heat index
values ranging from 100-105 deg F. A Heat Advisory remains in
effect until 8 PM EDT this evening. Convective chances are still
expected to increase later this afternoon through tonight,
though considerable uncertainty still exists with regard to
timing and coverage given the weakly forced environment beneath
the upper ridge with a lack of lifting mechanisms other than
remnant outflow and very weak surface convergence over
primarily northwestern areas. CAMs continue to struggle with a
favored most likely time frame for storms, ranging anywhere from
21z to 02z with some high-res models not even showing much at
all until after 06-09z. Some concerns that the relatively dry
bias on recent HRRR runs may be the result of over-mixing, but
there is still very little HREF support for more widespread
storms during the evening. If storms develop, the high PWATs
coupled with weak shear and DCAPE around 900-1000 J/kg suggests
potential for locally damaging wind gusts with any stronger
cores, but not overly convinced that anything will be as
organized as the squall line suggested by the NAMNest.
Naturally, given the extremely moist profiles it is likely that
any storms will be very efficient rainfall producers with the
potential for localized flooding, especially given the flow not
being particularly strong.

Higher confidence exists in showers and storms becoming more
widespread overnight through Friday as numerous disturbances
traverse the flow along the slow-moving synoptic boundary,
likely resulting in multiple rounds/clusters of storms through
the Friday morning. Weak instability should preclude any kind of
substantial severe risk, but PWAT values of 2-2.25 inches along
with very deep/warm/saturated thermodynamic profiles would
suggest potential for extremely heavy rainfall with some showers
and storms. Latest EROs for Day 1 and 2 indicate a Slight Risk
for Excessive Rainfall for tonight through tomorrow. This first
round of heavy rain may end by early afternoon, and it remains
unclear how any morning convection will impact surface heating
and any additional storms in the evening. Convective chances may
return for Saturday as well, but once again confidence remains
low given the stagnant pattern with only modest forcing
mechanisms.

Widespread showers and storms should preclude the need for any
heat related headlines this weekend, but models remain in very
good agreement w/ a swath of upper 70s to near 80 deg F dew
points developing by Monday and Tuesday of next week, which
combined with temperatures in the lower to middle 90s will help
heat indices soar to 100-105 F to perhaps 105+ F across a much
larger area than today. At a minimum, fully expect another Heat
Advisory will be needed for early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 134 PM EDT Thu Jul 24 2025

A boundary approaches at 00z this evening and may be the focus for a
few scattered showers and thunderstorms. Due to instability, a few
severe thunderstorms with damaging wind gusts could occur, but
flooding due to heavy rain appears to be the main threat. Will
handle this with PROB30 group still with this issuance as there
still remains quite a bit of uncertainty around when storms will
start. The HRRR is one of the few models that keeps storms
going into the overnight period and there is still a possibility
that thunderstorms remain around SBN. It would likely take
until late night or early morning Friday to get the line pushed
southward towards FWA. Will use a PROB30 group for them too. At
least MVFR conditions are possible, but IFR conditions could
still occur in some of the heavier rain. Winds are expected to
remain mostly out of the SW, however, brief periods of NW
directions could occur behind the various boundaries that move
through. Wind gusts between 20 and 25 kts will be possible this
afternoon before sunset as mixing occurs.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ005>009-012>015-017-018-020-022>027-032>034-103-104-
     116-203-204-216.
OH...Heat Advisory until 8 PM EDT this evening for OHZ001-002-004-
     005-015-016-024-025.
MI...Heat Advisory until 8 PM EDT this evening for MIZ078>081-177-
     277.
MARINE...None.

&&

DISCUSSION...Hammer
AVIATION...Roller
Hazardous weather outlook, Jul 24, 5:48 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
648 PM EDT Thu Jul 24 2025

INZ005-012-014-103-104-203-204-MIZ078-079-252300-
Elkhart-Starke-Marshall-Northern La Porte-Eastern St. Joseph IN-
Southern La Porte-Western St. Joseph IN-Cass MI-St. Joseph MI-
648 PM EDT Thu Jul 24 2025 /548 PM CDT Thu Jul 24 2025/

...SEVERE THUNDERSTORM WATCH 540 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Friday into Saturday evening.
Heavy rain will be the main threat.

Dangerously hot conditions will return for Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MIZ177-277-252300-
Northern Berrien-Southern Berrien-
648 PM EDT Thu Jul 24 2025

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Friday into Saturday evening.
Heavy rain will be the main threat.

Dangerously hot conditions will return for Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-252300-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
648 PM EDT Thu Jul 24 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Friday into Saturday evening.
Heavy rain will be the main threat.

Dangerously hot conditions will return for Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ006>008-013-015-116-216-MIZ080-081-252300-
Lagrange-Steuben-Noble-Pulaski-Fulton IN-Northern Kosciusko-
Southern Kosciusko-Branch-Hillsdale-
648 PM EDT Thu Jul 24 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 540 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Friday into Saturday evening.
Heavy rain will be the main threat.

Dangerously hot conditions will return for Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-252300-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
648 PM EDT Thu Jul 24 2025

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There are chances of thunderstorms from Friday into Saturday night.
A few storms may produce wind gusts in excess of 35 knots.

The radar

The Northern Indiana radar (KIWX), 66 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
July 24, 6:06 PM EST to 6:07 PM EST
Where
Steuben County, 1.72 mi NW of Nevada Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.750, -85.100

Trees are down around Lake Pleasant. Some smaller structures damaged as well.

Thunderstorm Wind, Steuben

When
July 24, 6:12 PM EST to 6:13 PM EST
Where
Steuben County, 2.81 mi N of Ellis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.670, -84.930

Outflow wind wind from thunderstorms downed an estimated 36 inch diameter tree. Tree did have a hollow spot on the inside.

Thunderstorm Wind, Steuben

When
July 24, 6:17 PM EST to 6:18 PM EST
Where
Steuben County, 1.55 mi W of Clear Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.730, -84.860

Trees are down in the area of SR120 and 700 E from thunderstorm outflow wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283662, 1283672, 1283679.